Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I change medications?
Jul 22, 2009

Dear Dr. I have been positive for 24+ years, (CD4 2 months ago fell 100 to 379 but doc said to wait 4 months for retest before passing judgement, Viral load undetectable). I was on Norvir, Reyataz and Truvada and my ID doc said he wanted to change to something not as strong since I was doing well and save them for when I would need such strong meds. I had been on them for 4 years and my blood sugar was starting to creep up along with lipids and cholesterol (even with good diet and exercise). I was switched 6 months ago to Atripla and have had diarrhea, depression (pre-existing but has gotten worse), and vivid dreams that won't quit. I hate sustiva as this seems to be the culprit. I had a previous doc in another city who put me on it and took me off of it due to side effects about 8 years ago. I'm trying to be a good soldier but the depression, dreams and diarrhea are getting so they rule my life. I'm suicidal half the time and that's not even when I'm running to the bathroom. I've been on a lot of medications over my HIV years but none that have effected my emotional state like this. I don't think this doc wants me to change meds since I'm doing "so well". I have an appointment in a week and would like to change meds. I don't want to run out of meds either. (I've had neuropathy, rashes, kidney stones, pancreatitis all side effects that resolved after changing meds so side effects are nothing new.) Am I unreasonable to ask for something else/different? My psychiatrist doesn't have any HIV experience and seems to be at a loss. (I take Doxepin and Klonopin which has worked for 15 years or so.) I'm tired a lot (possibly from not sleeping well because of all the dreams). I now exercise out of necessity and have to force myself to go. (I used to go because I loved it and felt bad if I didn't go.) I don't drink and I quit smoking after 20+ years about a year ago. I go to bed at the same time every night, eat right, I'm just so tired of feeling tired and not well and its making me suicidal almost, literally. Is it unreasonable for me to ask for a change?? I am not flippant and I have only missed one dose of HIV meds in my almost 20 years of being on meds since AZT 5 times a day when it first came out.

Any input and suggestions would be welcomed and appreciated especially on what to change to if I come off of Atripla.

Thank you, a-

Response from Dr. Henry

There are likely many options depending on your full treatment and resistance history. Boosted darunavir, raltegravir, maraviroc, etravirine and other drugs can be combined to create an effective regimen that is well tolerated by most patients--the exact recipe depends on numerous individual factors that an HIV specialist can assess and discuss with the patient. Those drugs don't have much in the way of psychiatric effects which can be aggravated by the efavirenz in Atripla for some patients. KH



Previous
Trials begin for HIV Gene Therapy
Next
REYATAZ ALONE - 2ND EPISODE

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement